At TheHealthBoard, we're committed to delivering accurate, trustworthy information. Our expert-authored content is rigorously fact-checked and sourced from credible authorities. Discover how we uphold the highest standards in providing you with reliable knowledge.
An allergic reaction to anesthesia is extremely rare. If there is a reaction, it is usually due to the preservatives that are added to the medication to prevent the deterioration of epinephrine, a common ingredient. Some patients may have an allergic reaction to latex in the gloves used by professionals administering the drug. The drugs themselves can also cause many different kinds of side effects that are mistaken for an allergy to anesthesia.
Methylparabens, sodium bisulfite, and metabisulfite are common preservatives for local anesthetics. They are the cause of many allergic reactions to anesthesia administration. Most people who experience negative effects from exposure to these ingredients are merely sensitive to them.
There are many symptoms which patients tend to mistake as the result of an allergic reaction to anesthesia. Some common side effects include hyperventilation, anxiety, and fast heartbeat. These are usually a reaction to the adrenaline in the epinephrine, a common ingredient in anesthesia.
Though epinephrine causes many of the side effects of anesthesia, it continues to be an important part of the drugs, because it makes them last long enough to be effective. Other patients may get contact dermatitis at the site of the injection, which causes itching and a rash that are similar to allergy symptoms. This is a mild condition that can be treated with medicated cream.
Some of the symptoms of a real allergic reaction to anesthesia include anaphylaxis, hives, itching, and swelling. If a patient does have an allergic reaction to anesthesia during surgery or a procedure, immediate action must be taken. Most medical professionals will have an epinephrine injection on hand to use as a life-saving measure.
Once the patient has been stabilized, then other drugs such as antihistamines and corticosteroids may be used to treat the allergy. Most doctors will conduct a follow-up test to confirm the allergy once the patient has had time to recover from the first attack. One of the most common tests is to inject the patient with anesthesia that doesn’t have preservatives or epinephrine and without the use of latex gloves. It is important to determine specifically what caused the reaction so that patients will not avoid one thing unnecessarily while risking another dangerous reaction with the true culprit.
There are four primary drugs used for anesthesia: lidocaine, mepivacaine, prilocaine, and articaine bupivacaine. In the rare case where a patient has an allergic reaction to one of these drugs, there may be another drug that will not cause problems. A doctor can perform a skin test with the other drugs in order to determine if there is one that would be safe for that patient.